Exact solution of the multi-allelic diffusion model

G. J. Baxter, Richard Blythe, A. J. McKane

Research output: Contribution to journalArticlepeer-review

Abstract

We give an exact solution to the Kolmogorov equation describing genetic drift for an arbitrary number of alleles at a given locus. This is achieved by finding a change of variable which makes the equation separable, and therefore reduces the problem with an arbitrary number of alleles to the solution of a set of equations that are essentially no more complicated than that found in the two-allele case. The same change of variable also renders the Kolmogorov equation with the effect of mutations added separable, as long as the mutation matrix has equal entries in each row. Thus, this case can also be solved exactly for an arbitrary number of alleles. The general solution, which is in the form of a probability distribution, is in agreement with the previously known results. Results are also given for a wide range of other quantities of interest, such as the probabilities of extinction of various numbers of alleles, mean times to these extinctions, and the means and variances of the allele frequencies. To aid dissemination, these results are presented in two stages: first of all they are given without derivations and too much mathematical detail, and then subsequently derivations and a more technical discussion are provided. (C) 2007 Elsevier Inc. All rights reserved.

Original languageEnglish
Pages (from-to)124-170
Number of pages47
JournalMathematical biosciences
Volume209
Issue number1
DOIs
Publication statusPublished - Sep 2007

Keywords

  • population genetics
  • diffusion
  • Kolmogorov equation
  • genetic drift
  • single-locus
  • 2-LOCUS SELECTION MODELS
  • RANDOM GENETIC DRIFT
  • NEUTRAL ALLELES
  • LINKAGE DISEQUILIBRIUM
  • IRREVERSIBLE MUTATION
  • FINITE POPULATIONS
  • NATURAL-SELECTION
  • SEGREGATING SITES
  • 2 LOCI
  • NUMBER

Cite this